Ohio, 2014

Hail and Damaging Winds in Ohio, May 9, 2014

May 9, 2014 · NWS CLE · 3 events in 2 counties and zones

An isolated severe thunderstorm developed along a weak cold front Saturday evening, producing wind damage in parts of northwest Ohio. A few strong thunderstorms developed further east, dropping sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An isolated severe thunderstorm developed along a weak cold front Saturday evening, producing wind damage in parts of northwest Ohio. A few strong thunderstorms developed further east, dropping sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 2:51 PM EST, 55 minutes earlier.

Area forecast discussion, May 9, 2:51 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT FRI MAY 9 2014

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE EAST ACROSS THE AREA LATER TONIGHT
INTO SATURDAY THEN WEAK HIGH PRESSURE WILL CROSS THE REGION SATURDAY
NIGHT. A LOW WILL MOVE FROM THE SOUTHERN PLAINS SUNDAY ACROSS THE
UPPER LAKES EARLY TUESDAY AND INTO JAMES BAY BY WEDNESDAY PULLING A
TRAILING COLD FRONT UP THE OHIO VALLEY LATE TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS WILL BE EXITING THE
AREA BY 5 PM. A WEAK COLD FRONT WILL BE MOVING ACROSS THE REGION
TONIGHT. MOISTURE IS LIMITED. THE MOST INSTABILITY IS OVER
ILLINOIS AND WESTERN INDIANA AND AS THIS MOVES ACROSS THE AREA
LATER TONIGHT IT WILL WEAKEN. AT THIS TIME THE THUNDERSTORMS
SHOULD BE BELOW SEVERE CRITERIA. THE LOWS ARE TOUGH...USED A
BLEND OF GUIDANCE...DID NOT GO AS LOW AS THE MOS MAV.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SOME SHOWERS WILL STILL BE ON GOING AT DAYBREAK SATURDAY AND THEN
DECREASING FROM THE NORTH AS THE DAY GOES ON. LIMITED THE THUNDER
TO INLAND LOCATIONS AND KEPT IT CHANCE. SATURDAY NIGHT SHOULD BE
DRY AND THEN SUNDAY THROUGH MONDAY NIGHT A CHANCE OF SHOWERS AND
THUNDERSTORMS. WEAK SHORT WAVES WILL BE MOVING THROUGH AT TIMES
AND THE MOISTURE IS LIMITED...SO CHANCE POPS SEEM REASONABLE. AS
WE GET CLOSER TO THE EVENT...TIMING OF THE POPS WILL BE ABLE TO BE
ADDED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG TERM DOES NOT LOOK GOOD AT ALL FOR SPRING WEATHER. HERE WE GO
AGAIN. UPPER LEVEL RIDGE OVER THE AREA ALLOWS FOR SOME EXTENSIVE
WARM AIR ADVECTION INTO THE FORECAST AREA ON TUESDAY. HOWEVER...THIS
WILL BE SHORT LIVED AS A DEEP DIGGING TROUGH DIVES INTO THE CENTRAL
UNITED STATES BY THE END OF THE WEEK. THIS TROUGH AXIS WILL BRING
SOME PRETTY CHILLY AIR TO THE REGION ONCE AGAIN.

IN THE MEAN TIME...POTENTIAL EXISTS FOR SEVERE WEATHER AS WARM FRONT
LIFTS TO THE MIDDLE OF THE LAKE ERIE INTO WESTERN PENNSYLVANIA BY
MID DAY TUESDAY. TRIPLE POINT COULD BE JUST NORTH OF THE AREA WITH
COLD FRONT PUSHING EAST ACROSS THE REGION TUESDAY NIGHT. WE WILL
HAVE TO MONITOR THIS SITUATION OVER THE NEXT FEW DAYS TO SEE HOW
THINGS PLAY OUT FOR THE SEVERE POTENTIAL AND TIMING.

COLD FRONT SWEEPS EAST ACROSS THE AREA LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THIS WILL USHER IN SOME MUCH COOLER AIR COMPARED
TO WHAT WE WILL SEE TUESDAY. UNFORTUNATELY...THE COLD AIR ADVECTION
WILL BE PERSISTENT THROUGH THE REST OF THE WEEK WITH REINFORCING
SHOTS OF COLD AIR.

THE DEEP DIGGING UPPER LEVEL TROUGH WILL DIVE INTO THE EASTERN HALF
OF THE UNITED STATES AND CAUSE CYCLOGENESIS TO OCCUR IN THE DEEP
SOUTHEASTERN STATES. THE UPPER LEVEL TROUGH BECOMES SOMEWHAT
NEGATIVELY TILTED OVER THE EASTERN STATES ALLOWING FOR THE RAPID
INTENSIFICATION OF THE EAST COAST LOW. THE LOW IS PROGGED TO MOVE
NORTH ALONG THE APPALACHIAN MOUNTAINS THROUGH FRIDAY AND THEN
RETROGRADE BACK WEST INTO THE GREAT LAKES REGION. MASSIVE UPPER
LEVEL LOW PRESSURE SYSTEM DEVELOPS BY SATURDAY OVER THE GREAT LAKES
HELPING TO CAPTURE SURFACE LOW.

COLD POOL ALOFT WILL SETTLE IN OVER THE REGION AS WELL FRIDAY INTO
SATURDAY AND I HATE TO SAY IT BUT WOULD NOT BE SURPRISED IF WE SAW A
FEW SNOW FLAKES BY SATURDAY.  I THINK OUR TEMPERATURES RIGHT NOW MAY
BE TOO WARM FOR THE END OF THE WEEK SO WILL START A TREND DOWNWARD
AND NOT GO TO CRAZY CONSIDERING THIS IS MID MAY AND THE HIGH SUN
ANGLE.

DUE TO THE UPPER LEVEL FEATURE ALONG WITH SURFACE LOW...WILL KEEP A
CHANCE FOR SHOWERS THROUGH MUCH OF THE EXTENDED PERIODS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OUT TO THE EAST
THIS AFTERNOON. THIS ACTIVITY SHOULD REMAIN GENERIC IN VARIETY.
FOLLOWING THE MAIN LINE WILL BE SOME SHOWER ACTIVITY AND MAY
SCATTER OUT AS THE AFTERNOON PROGRESSES. FURTHER WEST...MORE
SHOWERS WILL MOVE EAST TOWARD THE AREA FOR THIS EVENING. SOME
LOWERING CEILINGS ARE POSSIBLE OVERNIGHT AHEAD OF AND BEHIND THE
COLD FRONT. WINDS OVER THE EXTREME WEST GUSTING TO 30 KNOTS AND
THIS WILL SHIFT EAST AS WELL DURING THE AFTERNOON. DIMINISHING
WINDS OVERNIGHT. THERE WILL BE SOME SHOWER ACTIVITY IN THE EASTERN
HALF OF THE FORECAST AREA TOWARD MORNING INTO SATURDAY MORNING AS
A SURGE OF MOISTURE AND A SURFACE TROUGH MOVES THROUGH THE REGION.
VFR CONDITIONS EXPECTED IN THE WEST TOMORROW MORNING.

.OUTLOOK...NON VFR AT TIMES SUNDAY INTO TUESDAY IN SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
STRONGEST WINDS APPEAR TO BE STAYING OVER THE WESTERN PORTIONS OF
THE FORECAST AREA AT THIS TIME. LATEST MODELS SUGGEST THAT THEY
SHOULD DIMINISH THIS EVENING AND OVERNIGHT. EXPECTING WINDS TO BE
FAIRLY LIGHT THROUGH SATURDAY AND THEN INCREASE AGAIN OUT OF THE
SOUTH ON SUNDAY MAINLY WEST HALF BUT THEN DIMINISH AGAIN SUNDAY
NIGHT. A SOUTH TO SOUTHWEST FLOW OF INCREASING WINDS WILL DEVELOP ON
MONDAY AND THEN DIMINISH AGAIN BY MONDAY NIGHT. THIS WILL BE
FOLLOWED BY LIGHT WINDS INTO WEDNESDAY. NO HEADLINES EXPECTED
THROUGH THIS PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, May 9, 10:33 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1133 AM EDT FRI MAY 9 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-101545-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1133 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
STRONG WINDS WILL BE THE MAIN THREAT...HOWEVER...LARGE HAIL MAY
ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

REPEATED ROUNDS OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY WILL
INCREASE THE THREAT OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 75 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Stark

When
May 9, 3:46 PM EST
Where
Stark County, Massillon
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
40.780, -81.550

Penny-sized hail reported to 911.

Thunderstorm Wind, Lucas

When
May 9, 7:20 PM EST
Where
Lucas County, (Tol)toledo Express
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.580, -83.800

Tree limbs up to a foot in diameter were knocked down.

Thunderstorm Wind, Lucas

When
May 9, 7:30 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.650, -83.550

Thunderstorm winds downed several large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522640, 522647, 522637.